1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Morning Levels - HELP!

Discussion in 'Type 1 Diabetes' started by acron^, Jun 9, 2009.

  1. acron^

    acron^ · Well-Known Member

    Messages:
    143
    Likes Received:
    2
    Trophy Points:
    38
    Hi guys,

    So, I know they call it the Dawn Phenomenon but seriously, in the last couple of months I've shot up from an average morning level of 3 - 5 to rarely below 7, sometimes as high as 9, and it's really starting to get me down.

    I'm on Novomix so I don't have the ability to tailor individual doses but before bed I'm usually fine - almost always under 5.

    I just don't know what to do! I haven't contacted my DN nurse yet because I wanted to see if anyone here could shed any insight. Does anyone have any advice? :(

    Thanks

    Ant
     
  2. caitycakes1

    caitycakes1 · Well-Known Member

    Messages:
    154
    Likes Received:
    5
    Trophy Points:
    38
    This could be dawn phenomenon. If so try eating some cheese before bed. It could also be that the baseline insulin part of your pre-mix isn't sufficient to keep you going throughout the night. Are you still honeymooning? If so it could just be a little "blip" or equally it could be a sign that your honeymoon is about to come to an end. You could also try uping your evening dose slightly, but you will have to remember to eat a little more to cover the fast-acting part. I too am on a pre-mix and it can be very tricky to get things just so. Try the cheese first and see if it helps. I'm sure others on here will have other suggestions for you to try.

    Caitycakes x
     
  3. susan1968

    susan1968 · Member

    Messages:
    21
    Likes Received:
    0
    Trophy Points:
    21
    Hello acron, perhaps caitycakes1 is right, you may need to bring up your basal insulin. Why don´t you try to bring it up one unit? it´s a question of trying. Do you eat quite an amount of carbs at night? I have noticed that on weekends if I´m naughty and eat pizza at night I might be fine 2 hours after having eaten it but I get up in the morning really high; if I stick to my salad or cooked veggies I´m fine.
     
  4. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    Hi acron
    Dawn Phenomenon is VERY difficult to deal with. I think it's a matter of reading everything you can, trying it and finding out for yourself if something will work for you.
     
  5. acron^

    acron^ · Well-Known Member

    Messages:
    143
    Likes Received:
    2
    Trophy Points:
    38
    Thanks for the responses guys!

    I will try the cheese trick tonight and it's also been suggested that if I'm going too low whilst asleep then this might encourage my liver to dump and therefore DP.

    My diet is pretty good - I wouldn't say "low" carb but certainly reduced (I try to keep it < 100g a day).

    I need to get off premix asap though I think :\ I hate not having absolute control.

    Thanks again,

    Ant
     
  6. x Carol x

    x Carol x Type 1 · Well-Known Member

    Messages:
    57
    Likes Received:
    14
    Trophy Points:
    48
    Hi, I too suffer from the dawn phenomenon. I'm also on two injections a day. My bg is usually 7 or 8 in the morning. This has always been the case ever since I was diagnosed nearly two years ago. I'm now on a low carb diet and doing well on it, so my morning reading is usually the highest it gets so I'm not too worried about it because it is only at this level for maybe 2 or 3 hours. It is interesting to test your blood in the night to see at what time your bg rises. Mine seems to rise around 6 or 7am but I'm going to test this again to check properly.

    Eating a supper/not eating a supper has no effect for me, neither does the amount of insulin I inject. I can be 4.5 at night, eat no supper and then be 8.5 in the morning. It just doesn't seem to make sense.

    I too was thinking of changing to more injections so I would have more flexibility and control etc.. but I've found that low-carb actually works for premix in that I now don't have hypo's anymore and can delay meals and I also don't have to snack between meals. My blood sugar is alot steadier and more predictable. I reckon I could still get my control better on a different insulin regime but I hate injecting so I'm staying as I am for the time being.

    As others have said, it might be a case of just experimenting to see if anything helps but don't be surprised if it doesn't. You've spurred me on anyway to try and solve my own dawn p. Carol x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook